Management of Chemotherapy-Induced Nausea and Vomiting - Episode 8

Ancillary Treatment Options for Chemo-Induced Nausea and Vomiting

A thorough review of the ancillary treatment options for chemotherapy-induced nausea and vomiting.

RELATED CONTENT

  • Safety and Efficacy of Treatment Options for CINV
  • Economic Burden of Chemo-Induced Nausea and Vomiting

Katherine Lin, PharmD, BCOP: I know we’ve kind of touched on this too. It’s the place for olanzapine, dexamethasone, dopamine antagonist, cannabinoids. Bhavesh, do you want to take a stab at where do you see these ancillary agents and their role?

Bhavesh Shah, RPh, BCOP: Yeah. I think basically, as I had mentioned, we’re like an olanzapine shop. We love olanzapine. We sprinkle it on all our chemotherapy. There are a lot of other benefits, but of course you’re right: there are a lot of other agents for breakthrough nausea and vomiting. Your dopamine antagonists are probably the best and olanzapine works really well. You have Thorazine, things like that.

There’s definitely a lot of—1 of the things we used to use and we actually still do for some patients who are really having this refractory nausea and vomiting is high-dose Reglan [metoclopramide], up to 1 mg/kg. Of course, that was the dose that people were using before, and nobody uses that anymore because of the TD [tardive dyskinesia] adverse effect [AE] you have. But obviously, some patients are having significant breakthrough nausea and vomiting is very, very effective and works really well. We usually start out with 0.5 mg/kg, not just go straight to 1 mg/kg, because that is a lot of Reglan. And then cannabinoids, I think, also have some role because there are patients who have a history of marijuana use and they actually definitely do have some benefit for breakthrough nausea and vomiting or nausea and vomiting. Obviously, we don’t prescribe, but we do recommend if a patient were to have a history of it and have access to it, that they use that to help them support that, get them through that journey.

The other aspect that’s important as a pharmacist is that aprepitant oral actually has an interaction with dexamethasone in which you have to reduce the dose by 50%. But with rolapitant you don’t have that interaction.

It’s interesting because when you have an electronic medical record, it’s important that if you have multiple NK-1 receptor antagonists, that you have a program to appropriately adjust the dexamethasone dose, because dexamethasone dose is pretty important. I still see to this day a question in the LISTSERV about what the optimal day 1 dose of dexamethasone is when we know the Italians actually had done an extensive study on this, and 20 mg was the recommendation based on the literature. But I don’t think people use 20 mg. I think a lot of providers have become lax in terms of how they dose dexamethasone. And we’ve seen, before we took on the CINV [chemotherapy-induced nausea and vomiting] protocol at our institution, that our providers were actually de-escalating the dexamethasone for the delayed emesis, and they would go down to very subtherapeutic doses such as 1 mg for patients. I think that really impacts, because we know that’s probably the most powerful antiemetic for delayed emesis prophylaxis.

The other neat things there are fosaprepitant, which is solubilized in polysorbate 80, which we know has the possibility of causing reactions such as erythema, pain at the injection site, burning, and things like that.

Katherine Lin, PharmD, BCOP: Have you seen hypersensitivity to fosaprepitant before? We have.

Bhavesh Shah, RPh, BCOP: Yes, absolutely. I think it’s underreported.

Katherine Lin, PharmD, BCOP: I think so too.

Bhavesh Shah, RPh, BCOP: We don’t have true incidence of it, just anecdotal evidence. Our institution may say, “Well, our institution is 2%, and there are institutions like ours that are 7%.” So it’s really underreported, but at least we have a newer formulation which actually doesn’t have the polysorbate 80. It’s a great option for patients also. I just wanted to add that to the NK-1 aspects.

Katherine Lin, PharmD, BCOP: I’m glad. I also think it’s interesting. You had mentioned the dexamethasone dosing. With the new guidelines with NCCN [National Comprehensive Cancer Network], they actually do recommend decreasing the dexamethasone dose to 12 mg from 20 mg. And I find it interesting. Of all the agents we give, you would think the 1 that would be most tolerated is dexamethasone, but we found that a lot of times patients will have issues with dexamethasone. If you have a patient who’s a really brittle diabetic, we’ve actually had patients who have had—I don’t want to say a psychotic episode but definitely changes in mood from the dexamethasone doses. We have de-escalated patients before, patients who are having issues with the dexamethasone. The reason we’ve been able to do that is with the advent of olanzapine. If we are de-escalating our dexamethasone doses and our patients are struggling, for whatever reasons—maybe they’re not a good candidate for dexamethasone or they’re having AEs; the insomnia can be really bad for some patients—we found that we’ve been able to successfully do that because of the introduction of olanzapine.

Bhavesh Shah, RPh, BCOP: That’s great, and that’s a great point. I mean, obviously diabetes can be a significant aspect. Some patients actually become diabetics because of all the dexamethasone we throw at them in oncology. Sometimes they’re such a brittle diabetic that it’s really hard to control their diabetes because of the dexamethasone dose they’re on. So great point. Thank you for bringing that up.